Missouri, 2004

Damaging Wind in Missouri, October 29, 2004

October 29, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 29, 4:05 PM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Oct 29, 4:05 PM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT FRI OCT 29 2004

...MESO-SCALE DISCUSSION...

...SEVERE THUNDERSTORMS INCLUDING SUPERCELLS AND TORNADOES ARE
POSSIBLE ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THROUGH
THE EVENING...

.DISCUSSION...
CONVECTION HAS DEVELOPED ALONG AND EAST OF THE DRYLINE...EXTENDING
FROM IOLA TO COFFEYVILLE...JUST ONE TIER OF COUNTIES WEST OF THE
FORECAST AREA. SPC HOURLY MESOANALYSES SHOWS THE STORMS DEVELOPING
IN AREA OF MAXIMIZED MOISTURE CONVERGENCE AS EXPECTED. OVERALL
ENVIRONMENT STILL HAS RELATIVELY LOW TO MODERATE INSTABILITY AND
HIGH SHEAR...WITH CAPES AROUND 1500 J/KG AND LIS AROUND -4 TO -5 AND
HELICITY OF 150 TO 200 M2/S2.

TORNADO WATCH 871 UNTIL 10 PM HAS JUST BEEN COORDINATED AND WILL BE
OUT SHORTLY. AREAS INCLUDED WILL BE KS COUNTIES AND COUNTIES ALONG
AND WEST OF
MCDONALD...BARRY...LAWRENCE...GREENE...DALLAS...LACLEDE...CAMDEN...
MILLER BORDERS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH 871 ALONG AND WEST OF
MCDONALD...BARRY...LAWRENCE...GREENE...DALLAS...LACLEDE...CAMDEN...
MILLER COUNTIES UNTIL 10 PM.
KS...TORNADO WATCH 871 FOR BOURBON CHEROKEE AND CRAWFORD COUNTIES UNTIL
10 PM.

TERRY
Hazardous weather outlook, Oct 29, 3:55 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT FRI OCT 29 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
455 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE
  SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 65 MPH...AND
  POSSIBLY TORNADOES.

  AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE STORMS ARE POSSIBLE ALONG AND WEST OF A LINE FROM
  OSCEOLA TO NEOSHO THROUGH 8 PM. THE STORMS WILL PUSH EAST AND
  LIKELY REACH AREAS FROM VERSAILLES TO SPRINGFIELD BY 9 PM...AND
  THE REMAINDER OF SOUTH CENTRAL MISSOURI OVERNIGHT.

  DISCUSSION:

  A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE NORTHERN
  PLAINS THIS AFTERNOON WHILE AN ASSOCIATED DRY LINE WILL SURGE
  EAST INTO EASTERN KANSAS AND FAR WESTERN MISSOURI LATE TODAY. THIS
  FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE
  THE RAPID DEVELOPMENT OF STRONG TO SEVERE STORMS THIS AFTERNOON.

  A FEW STORMS MAY BECOME SUPERCELLS DURING THE INITIAL STAGES OF
  THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EARLY EVENING.
  SUFFICIENT WIND SHEAR WILL EXIST FOR THE POTENTIAL OF LARGE
  HAIL...DAMAGING WINDS...AND TORNADOES. THE GREATEST POTENTIAL FOR
  SEVERE WEATHER WILL EXIST ALONG AND WEST OF A LINE FROM VERSAILLES
  TO SPRINGFIELD TO BRANSON...OR WEST OF HIGHWAY 65.

  EMERGENCY MANAGERS...SPOTTERS...AND LAW ENFORCEMENT OFFICIALS
  LOCATED ACROSS EASTERN KANSAS AND WESTERN MISSOURI SHOULD
  MONITOR LATER STATEMENTS REGARDING THE POTENTIAL OF SEVERE
  WEATHER THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH 10 PM ACROSS
  EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI.

FOSTER/AL

In the hours before

Special weather statement, Oct 29, 7:10 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT FRI OCT 29 2004

KSZ073-097-101-MOZ066-077-088-093-300210-
BARTON-BOURBON-CHEROKEE-CRAWFORD-JASPER-NEWTON-VERNON-
INCLUDING THE CITIES OF...FORT SCOTT...JOPLIN...NEOSHO...
NEVADA AND PITTSBURG.
810 PM CDT FRI OCT 29 2004

TORNADO WATCH NUMBER 871 IS CANCELLED FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...JASPER...NEWTON AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

MOZ055>057-067>069-078>081-089-090-094-101-102-300300-
BARRY-BENTON-CAMDEN-CEDAR-DADE-DALLAS-GREENE-HICKORY-LACLEDE-
LAWRENCE-MCDONALD-MILLER-MORGAN-POLK-ST. CLAIR-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...LEBANON...MONETT...
MOUNT VERNON...OSAGE BEACH...SPRINGFIELD AND STOCKTON.
810 PM CDT FRI OCT 29 2004

TORNADO WATCH NUMBER 871 REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY
EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...HICKORY...
LACLEDE...LAWRENCE...MCDONALD...MILLER...MORGAN...POLK AND ST. CLAIR.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...
LEBANON...MONETT...MOUNT VERNON...OSAGE BEACH...SPRINGFIELD AND
STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

GAEDE
Local storm report, Oct 29, 8:18 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
918 PM CDT FRI OCT 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             PURDY                   36.82N 93.92W
10/29/2004  1.00 INCH        BARRY              MO   LAW ENFORCEMENT

0910 PM     HAIL             CASSVILLE               36.68N 93.87W
10/29/2004  1.00 INCH        BARRY              MO   LAW ENFORCEMENT

BOOKBINDER
Local storm report, Oct 29, 9:10 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT FRI OCT 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     SPRINGFIELD             37.20N 93.30W
10/29/2004                   GREENE             MO   BROADCAST MEDIA

            NUMEROUS REPORTS OF TREES DOWN ACROSS CENTRAL AND
            EASTERN PORTIONS OF THE CITY. APPARENT DOWNBURST.

BOOKBINDER
Local storm report, Oct 29, 9:32 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 PM CDT FRI OCT 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1028 PM     TSTM WND GST     AVA                     36.95N 92.65W
10/29/2004  60 MPH           DOUGLAS            MO   EMERGENCY MNGR

BOOKBINDER

The radar

The Springfield radar (KSGF), 151 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howell

When
October 29, 10:30 PM CST
Where
Howell County, 2 mi N of Mountain View
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.033, -91.717

A few large trees were downed from severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425132.